The Naked Scientists

The Naked Scientists Forum

Author Topic: Why do some drugs cause the pupils to dilate?  (Read 23095 times)

Heather

  • Guest
Why do some drugs cause the pupils to dilate?
« on: 06/09/2008 14:42:59 »
Heather asked the Naked Scientists:

I recently discovered your podcast and am trying to catch up and listen to all
of the previous downloads!

In a recent show you talked about why our eyes dilate in the dark.  Does
the explication that it has to do with a chemical process also apply to why
people who take hallucinogenic drugs have dilated pupils?

What do you think?

RD

  • Neilep Level Member
  • ******
  • Posts: 7335
    • View Profile
Why do some drugs cause the pupils to dilate?
« Reply #1 on: 06/09/2008 15:00:54 »
"Street" drugs can cause large dilated pupils and tiny constricted "pinpoint" pupils...

Quote
Signs of [opiate] intoxication are decreased respiratory rate and pinpoint pupils.
http://www.emedicine.com/EMERG/topic20.htm
« Last Edit: 06/09/2008 15:05:12 by RD »

Bored chemist

  • Neilep Level Member
  • ******
  • Posts: 7745
    • View Profile
Why do some drugs cause the pupils to dilate?
« Reply #2 on: 06/09/2008 17:28:02 »
The drugs mimic or block the chemicals that the body uses as messengers to tell the eye's muscles to contract or relax.
There's more about those messengers here
http://en.wikipedia.org/wiki/Neurotransmitters

 

SMF 2.0 | SMF © 2011, Simple Machines